Menu

Heroin overdoses in the Lehigh Valley

Megan Alisio, born September 8, 1993, was a rising star. She was involved in softball eleven years, playing for Liberty High School and eventually joining a tournament team when she graduated in 2011. She raced cars for seven years, then competitively for the remainder of her life. She was a Criminal Justice major and fellow student at NCC, aspiring to be a police officer.

In 2013, However, Megan began to use heroin—at first shooting it into her arms and later snorting it up her nose. She began to have respiratory issues and had to use breathing treatments so she wouldn’t suffer from asthma attacks that her heroin use was causing. She stopped seeing her family members, dropped out of school, and always asked for money to support a habit her family knew nothing about.

On July 7, 2014, Megan experienced a cardiac arrest after snorting heroin and died for twenty minutes on her living room floor. The emergency team that was summoned to the scene was able to revive her with an Automated External Defibrillator (AED). It was too late for Megan to recover from the trauma.

She was rushed to the ER and put on life support. The nurses that took care of Megan told Tina Grube Alisio, Megan’s mother, that her daughter was braindead, leaving only the brain stem active that told her body to breathe. Her brain had become swollen, and there was nothing that they could do to save her life. If Megan would have awoken, she would have been in a vegetative state and would have required a feeding tube, her trachea cut so she could breathe.

Megan passed away five days later, on July 12, 2014.

Megan’s story shares similar characteristics with heroin and opiate overdoses across the nation, and here in the Lehigh Valley. Opiate overdoses have risen exponentially since 2011, surpassing car accident deaths in number, according to the Opiate Discussion that was held in the College Center building of Northampton Community College’s Main Campus. According to the figures presented at the Sept. 24th discussion, Caucasian young adults are most likely to use opiates, regardless of income, with suburban use climbing.

The suburbs of Pennsylvania are seeing a large increase of opiate-related overdoses and deaths, the rates tripling in 2013. The United States Drug Enforcement Administration (DEA) has reported that heroin is now being laced with Fentanyl. Fentanyl is “a synthetic opiate analgesic similar to, but more potent than, morphine,” per the National Institute on Drug Abuse. It is a schedule II prescription drug that is “30 to 50 times more potent than heroin, and 80 to 100 times more potent than morphine”—this, again, from DEA reports.

An NPR report said federal officials listed this specific form of heroin as having led to around 700 deaths between 2013 and 2014.

And a Rolling Stone Magazine investigative article linked Prescription pain killer abuse, like the drug OxyContin, as a culprit leading to opiate addictions, which can later lead to the usage of heroin.

National publications and online news outlets like National Public Radio, The Huffington Post, VICE News, and the aforementioned Rolling Stone have covered the epidemic in detail over the last 18 months.

This is how the addiction works: An individual uses opiates, which are any synthetic pain-killing drugs, and the chemicals creating a euphoric feeling throughout the body. As the National Institute on Drug Abuse explains it, when this happens, “Opioids act by attaching to specific proteins called opioid receptors, which are found in the brain, spinal cord, gastrointestinal tract, and other organs in the body. When these drugs attach to their receptors, they reduce the perception of pain.” The human brain stop producing its own endorphins from Endogenous opioids (which we have naturally in our bodies), causing the user to rely on the synthetic drug they are taking to feel “normal.”

When a person goes through withdrawal, there is a lack of these natural opioids, and this causes the user to feel large amounts of pain all over their body, have cold sweats, fever, vomiting, diarrhea or constipation for several days until the drug fully leaves their system. This does not mean that the addict stops being an addict. They still have a lack of the natural opioids in their brains, and it is easy for these people to relapse. According to the National Institute on Drug Abuse, the national relapse rate fluctuates between 40-60 percent, so roughly half of addicts will use again.

Though those statistics appear deflating, counseling and rehabilitation services can help an individual who is in need. Beatriz Sanabria-Melendez, a NCC drug counselor in College Center Rm. 240 offers counseling services and referrals for treatment programs. She recommends a drug called Suboxone, as well as Methadone, to help wean those who have an opiate addiction off of said opiates. She also suggests Narcotics Anonymous (NA.org), a free support group that offers a twelve-step program and counseling services.

The University of Pennsylvania Health System, among other medical groups and associations, recommends those who suffer from addiction should engage in lifelong counseling to help them avoid relapsing, reporting “between 50 to 60 percent” who engage in treatment programs for one year “achieve lifelong sobriety.” A hobby, such as exercising, is also recommended to “replace” drug use.

Support groups for the parents of children who are suffering from addiction are available as well, one of them being located in the Lehigh Valley every Thursday between 7:00 and 8:30 pm at the First Presbyterian Church of Allentown on 3231 Tilghman Street, room 122. You can contact Donna Jacobsen at donnajacobsen1657@nullgmail.com or by phone at 917-763-8978.